F.F. was a 36 year old white married female with a schizoaffective disorder who presented to a hospital after an intentional ingestion of colchicine, fluphenazine, lorazepam, benztropine and ethanol. She was found in an obtunded state in the bathtub by her husband who determined that she ingested up to 30 mg. of colchicine and about one-fifth of bourbon. On presentation to the emergency department, she had stable vital signs with a blood pressure of 128/78. She was oriented to person and place and had a non-focal neurological exam. Toxicological screening of blood, urine and gastric contents revealed alcohol. A blood count was remarkable for white blood cell count of 21,7000, 79 segmented neutrophils and 3 immature neutrophils. Electrolytes were within normal limits with an urea nitrogen of 17 mg./dl. Her stomach was lavaged with one liter of normal saline and she was given activated charcoal with soribitol. She was admitted to the hospital for 24 hours. The next day, she was transferred to a tertiary care center for inpatient psychiatric treatment of her paranoid schizophrenia and suicidal ideation. On evaluation in the emergency department, she was agitated but oriented. She was afebrile with a heart rate of 88 beats/min., a respiratory rate of 20 breaths/min., and a blood pressure of 104/70. Her physical exam was unremarkable, and she was medically cleared for admission to the psychiatric unit.
In the psychiatric unit, the patient became agitated and complained of headache, epigastric tenderness and a dry mouth. She received 1 mg. of lorazepam without relief and was placed in soft restraints. She was also given intravenous fluids at 11/4 maintenance for eight hours. The next morning, her blood pressure was 84/60 supine and 62/50 sitting up. She was given a rapid intravenous bolus of normal saline and was admitted to the medical intensive care unit.
Initial physical exam on arrival to the intensive care unit revealed a rectal temperature of 95.6° F, respiratory rate of 23 breaths/min., heart rate of 110 beats/min. and a blood pressure of 85/62. The patient was lethargic and tachypneic. Head, eyes, ears, nose and throat were remarkable for dry mucous membranes. Lungs displayed clear breath sounds. She had a regular rate and rhythm with normal heart sounds. Peripheral pulses were weak and capillary perfusion was very prolonged. Her abdomen was soft, with mild epigastric tenderness and no rebound organomegaly. Bowel sounds were present, and stool was heme-negative.
Neurological exam was non-focal with symmetric reflexes and flexor Babinski response. Laboratory studies were remarkable for a hemoglobin of 17.1 gm./dl. and a white blood cell count of 33,600 109/L with 31 percent neutrophils, 11 percent immature neutrophils, 41percent metamyelocytes, 2 percent myelocytes and 15 percent lymphocytes. PT was 23.4 sec and PTT was 69 with fibrin split products of 97 ug./dl. Serum chemistries were remarkable for blood urea nitrogen of 51 mg./dl., a creatinine of 4.2 mg./dl., a calcium of 6.8 mg./dl. with an inorganic phosphorous of 4.0 mg./dl. Liver enzymes were AST 634 mU./L., alkaline phophatase 534 IU./dL and GGT 32 IU./L. Amylase was 411 IU./L with a lipase of 334 IU./100 ml. Creatinine phosphokinase was 6424 mU./ml. An arterial blood gas determination of 50 percent FiO2 mask was pH 7.35, pCO2 30 torr and pO2 152 torr. EKG revealed sinus tachycardia with no ischemic changes or signs of chamber hypertrophy. Chest X-ray showed no interstitial or lobar infiltrate and a normal cardiac silhouette. M-mode and two-dimensional echocardiography revealed a top normal right ventricular size with mild global left ventricular hypokinesis. Repeat toxicologic screening was remarkable for nicotine metabolites and benztropine in the urine. Cultures of blood, urine and cerebrospinal fluid showed no pathogen.
The patient's course in the intensive care unit was notable for hypotension unresponsive to pressor support with dopamine and dobutamine, severe metabolic acidosis, anuric renal failure and progressive respiratory failure requiring endotracheal intubation. Hemodynamic indices are displayed in Table 1. Approximately 27 hours after ingestion, the patient died from persistent hypotension and cardiac failure. Autopsy findings included mitotic arrest of cells in the spleen, lymph nodes and colon. Also noted were bone marrow hypoplasia, acute tubular necrosis in the kidneys, skeletal muscle cell abnormalities, pulmonary edema, centrilobular congestion of the liver and bilateral adrenal hemorrhages. Postmortem analysis of bile revealed colchicine by mass spectroscopy.
|Table 1. Hemodynamic indices in this case|
|Arterial pressure (mmHg)
|Right arterial pressure (mmHg)
|Pulmonary capillary wedge pressure (mmHg)
|Cardiac output (L/min)
|Systemic vascular resistance (dyne/sec/cm-5)
Colchicine has been used in the treatment of gout for over 150 years. It is produced naturally in the purple flowers of meadow saffron (Colchium autumnale), whose seeds contain up to 0.8 percent colchicine.1 This drug binds tublin and prevents its polymerization into microtubles.2 Thus, it alters cellular division, intracellular transport, nuclear structure and cytoplasmic motility.3 In gout, colchicine decreases the inflammatory response to urate crystals in joint tissues. It is also sued to treat familial Mediterranean fever, Bechet's syndrome and condyloma acuminata. Colchicine is available as 0.5 mg. and 0.6 mg. tablets and as an injectable form (0.5 mg./ml.).
Colchicine is rapidly absorbed with peak plasma levels occurring 30 to 120 minutes following ingestion.4 Its volume of distribution is large — 2 to 3 L./kg., suggesting rapid entry of the drug into tissues. Plasma half-life is 20 minutes in patients with normal renal function.5 Deacetylation of colchicine occurs in the liver with large amounts of the drug and its metabolites undergoing enterohepatic circulation.6 Up to 40 percent of an administration dose is excreted in the urine, bile and feces within 48 hours of ingestion.7
Colchicine poisoning usually occurs in the setting of a suicide attempt. Women predominate in reports by a ratio of 10:11.8 Inadvertent overdose following intravenous administration of the drug for the treatment of acute gouty arthritis has also been reported.9 Death has followed the single oral ingestion of as little as 8 mg. of colchicine.10 Cases from France suggests that more than 0.8 mg./kg. is routinely fatal, which suggests a lethal dose in an adult of 40-60 mg.11 While colchicine plasma levels have been retrospectively measured following a lethal ingestion, no clear correlation between plasma levels and outcome has been established.12 Colchicine is not detected on routine toxicology screening. In this case, confirmation of colchicine toxicity was made post-mortem using mass spectroscopy.
The findings of colchicine toxicity can be divided into three temporal states.3 The first state, lasting from two to 24 hours post-ingestion, is notable for abdominal pain, vomiting and diarrhea with volume depletion. Laboratory studies show leukocytosis, and sometimes immature myeloid cells with Pelger-Huet forms and disorganized nuclear material. In this patient, only leukocytosis was evident on presentation to the outside hospital. Lack of gastrointestinal symptoms in the first 24 hours post-ingestion may have resulted from co-ingestion of a phenothiazine and benztropine.
The second state of colchicine poisoning is marked by multisystem organ failure and usually presents 24 to 72 hours after ingestion. Altered mental status including delirium, stupor, coma and seizures has been described during this period. Ascending paralysis may lead to respiratory failure. Hypoxemia can also occur due to interstitial and alveolar edema. In addition, adult respiratory distress syndrome has been reported.10 Cardiovascular instability with severe hypotension and metabolic acidosis may predominate due to the volume depletion, cardiac failure and arrhythmias.13 Oliguric renal failure develops due to pre-renal azotemia, myoglobinuria and a direct toxic effect of colchicine on the renal tubules. Other findings include disseminated intravascular coagulation, bone marrow aplasia with leukopenia and thrombocytopenia, elevated liver enzyme values, hypocalcemia, hyponatremia and rhabdomyolysis. In this case, cardiac failure with severe hypotension, renal failure and coma were irreversible and lethal. Hepatotoxicity, metabolic acidosis, hypocalcemia, rhadomyolysis and DIC were also present. Other patients with less dramatic multi-organ system abnormalities have died from sudden cardiac asystole during the intermediate state of colchicine poisoning.3
For surviving patients, the third state begins seven to ten days post-ingestion and is marked by rebound leukocytosis and alopecia. Usually, full recovery from organ damage can be expected in survivors.
Treatment of colchicine toxicity is largely supportive. Early gastrointestinal decontamination, including gastric lavage, may be life-saving. Activated charcoal should be given as a single dose to bind any drug remaining in the GI tract. Ipecac and cathartic administration may not be required if the patient is already experiencing vomiting and diarrhea. Any patient with signs or symptoms of toxicity should be admitted to a facility with readily available medicinal intensive care. Once absorbed, colchicine cannot be removed from the body by hemodialysis or charcoal hemoperfusion, and aggressive care including endotracheal intubation, timely fluid management guided by pulmonary artery pressure monitoring and pressor support is frequently required for the patient to survive.
Call our 24-hour toll-free emergency hotline